Skip to content
My WebMD Sign In, Sign Up
Methotrexate Side Effects
avatar
greenkelly85 posted:
I have been taking Methotrexate for RA for the last month and a half. The side effects are almost unbearable. It really helps with the inflammation, but the gastrointenstinal side effects are quite unpleasant. Every 3rd or 4th day it feels like i'm going to die. Anyone else have the same experience?
Reply
 
avatar
RiverofHope responded:
I would call my Rheumy/Dr. right away and get on a different med. I had the same problem with the sulfazine it was not fun.
 
avatar
RAWarrior responded:
Hi Greenkelly,

I have been on Metho for 3 years and mine is a high dose for RA. I have been through a lot of side effects. I know just what you mean - like you have been kicked in the abdomen. And I have been through the hair loss and lots of other boloney.

Don't give up too soon on this important med. It's one of the best meds there is right now for RA. Are you on folic acid? How much? My dr. had to double mine to 2 mg. Folic acid prevents most side effects.

If it's taken orally, eat something like oatmeal and bananas before you take it. Chew pepto bismol tablets for the stomach issues. It really helps.

Also, if you can "push through" this, the side effects tend to subside and be gone for a long time. Then, they sometimes come back for a while, but they are NOTHING compared to RA!!

Hope that helps.

Kelly

www.rawarrior.blogspot.com
 
avatar
GrandmaJr responded:
I am on Methotrexate,3 pills at once one time a week. Im also on my second round of Prednisone which is a little better this time,shorter dose pack,and lessons learned. Making sure I eat and drink milk when I take the pred,also eating a banana every day,my potassium last time was really low. As far as the methotrexate I told the Dr. to put me on folic acid too after reading on here its needed. So from what I can tell at this time Im not seeing side effects from it. I will see when Im off the pred. I do alot of research my self and this sight helps alot. I have found out that Drs. dont always have alot of time to research stuff,like needing folic acid with methotrexate. I dont have a Rhuemy yet,cant afford another Dr. my Dr. is doing what he can for me and my RA,Im also a heart paitient too so trying to deal with RA plus heart disease is not easy. You can read my posts at GrandmaJr. Good luck,with this horrible disease.
 
avatar
gingerdew1 responded:
Sounds like you might need something for your tummy issues...........I take nexium to help and that has done a good job for me. Also did find that with time side effects were reduced. You could also try injectible methotrexate as that doesn't cause the stomach problems. Talk with your doc and see what he suggests.

good luck ginger
 
avatar
RAWarrior responded:
Hey greenkelly

Let us know how you are doing. Kelly
 
avatar
VA1995 responded:
I have taken methotrexate for about 9 years and when I first started taking it I felt like I was going to die. I lost so much weight because I was always so sick to my stomach and I was always so very tired, not to mention those stomach pains. Doctor said I needed to give my body time to get use to it and that didn't work. So I started doing the injections, it's the best thing I have done. The medicine does not hurt and all those side effects went away. I believe that this is the medicine that has kept my joints from getting deformed. It is a very strong medicine and I was ready to stop it. You should try the injection, it's so much better then taking the pills. Good luck.
 
avatar
corlackan responded:
Methotrexate for RA is meant to be taken once a week -- from the sound of your post, it appears that you may be taking it daily? Check with your doctor about that.

Secondly, I would STRONGLY recommend that you ask your physician about taking the medication via subcutaneous injection. This eliminates virtually all of the gastrointestinal side effects and makes life ever so much more pleasant!

Good luck.
 
avatar
Cecily1974 responded:
Hi, I've been on Methotrexate since Oct '08 and it doesn't seem to relieve the pain and if it does it short lived. The only thing I have noticed since taking it is hair loss and nausea which the doctor gave me some promethazine for. I hope your dr. can help you like all of us who are still suffering in the pain of arthritis.

Cecily
 
avatar
Marisal2229 responded:
Hi everyone,

Just wanted to let you all know, I've been on Methotrexate for a year now, first 8 tabs and now 4 tabs a week (since I started my Enbrel) she cut me back some. I also have used Nexium from the get-go...that is a must with all the meds I'm on. Can anyone tell me more about the Enbrel, it seemed to have worked wonders for the first couple of months, but these last 2 months not so good. I'm having more limb weekness and more fatigue than ever!!!!!
 
avatar
valady55 responded:
My doctor gave me a RX for nausea that helps me. It makes you kind of sleepy, so I let my family know when I take it that I may nap for a bit, but then I feel better. I use ginger ale too. That has always helped me whenever I am sick on my stomach. I take my MTX on Mondays-8pills, so on Mondays we know there will be nothing spicy, fried, etc. cooked by me. If my hubby wants something like that, he will make it himself, and I will go outside. I do not want to smell grease, etc. I do not eat a lot of fried stuff anyway. Veggies, and fresh fruits, in season, are becoming the norm for me. I like grilled lean meat. We have a pretty big garden and between the two of us, we manage to put away stores for the winter. My husband has become a pretty fair hand at using the pressure canner and the good old water bath canner. I hope you find something to help with the side effects.
 
avatar
valady55 responded:
Hello RAWarrior, This RA is a battle, and I fight mine daily with the Grace of God. Sounds like you do the same. I recently, with the urging of my youngest daughter, started a facebook page. It helps me connect with my family in Virginia. I live in Ohio now. I hope we can connect on facebook too. We need to support each other. I was diagnosed with RA in 04 after months of pain, joint swelling, etc. I finally found a good rheumatologist that would talk to me and not at me. I went through several rheumatologists and much grief before I got help. Everyday I thank God for His constant presence in my life. Hope to hear from you soon. Your friend, Cleo valady55
 
avatar
luciamiddlesex responded:
been on methotrexate for about 3-4 months and was already on prevacid for GERD, prevacid seems to help with the stomach issues and also I found that if you take it before bedtime that helps too wishing you the best
 
avatar
dvball84 responded:
I just started the Methotrexate a few months ago because the Sulfasalize wasn't enough. I was having some stomache issues with the sulfasalize and when I mentioned that to my Rhumatologist she suggested Prilosec OTC and it is the greatest thing I have done!
 
avatar
Re214 responded:
Have you talked to your Dr. about giving yourself MTX by injection? You don't get the GI upset & tiredness. It's really easy & the needle is quite tiny. They will show you how .


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Health Insurance in Your State

Learn about plans, benefits, and costs in your state's Marketplace.

From WebMD

Helpful Tips

Dry eyes and dry mouthExpert
Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
Was this Helpful?
32 of 39 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.